Montana, 2011Lightning Strike in Montana, July 26, 2011
July 26, 2011 · NWS BYZ · 1 event in 1 county or zone
Scattered thunderstorms moved across southern Park County during the late afternoon hours of Tuesday July 26. A woman leading a horseback ride in a wooded area at about 530pm in the Chico area was struck by lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved across southern Park County during the late afternoon hours of Tuesday July 26. A woman leading a horseback ride in a wooded area at about 530pm in the Chico area was struck by lightning. A man performed CPR on the victim before she was flown to Livingston Memorial Hospital then to Billings Clinic. Another woman was treated at the scene for burns while a 6-year-old girl was treated for minor injuries at the hospital. Two horses were killed in the incident. Lightning strikes were fairly isolated in the region at the time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 26, 1:34 PM MST, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 26, 1:34 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
234 PM MDT TUE JUL 26 2011
.SHORT TERM...VALID FOR WED AND THU...
SOME STORMS STARTING TO FIRE ALREADY WEST AND NORTH OF BILLINGS.
SHOWING SIGNS OF SOME STRONGER STORMS AS WELL. WILL NEED TO
MONITOR THESE AS THE AFTERNOON PROGRESSES FOR POSSIBILITY OF SOME
SEVERE STORMS INTO OUR FORECAST AREA. THERE IS PLENTY OF MOISTURE
AROUND AND TEMPERATURES ARE WARMING NICELY AS WELL. EXPECT THE
THUNDERSTORMS TO CONTINUE THROUGH AT LEAST THE EVENING AS THEY
PUSH EAST. AREA REMAINS UNDER A TROUGH LIKE PATTERN INTO
WEDNESDAY AND THURSDAY WITH SEVERAL SHORTWAVES MOVING THROUGH AS
WELL. SO KEPT SLIGHT CHANCE POPS GOING FOR THESE AREAS DURING
THIS TIME PERIOD. TEMPERATURES WILL ALSO CONTINUE TO BE COOLER
DURING THIS TIME PERIOD. THE RIDGE STARTS TO BUILD IN FOR
THURSDAY NIGHT WHICH WILL START A DRIER AND WARMER PERIOD. SOLUM
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
MADE ONLY MINOR ADJUSTMENTS TO EXTENDED PERIOD FORECASTS. ZONAL
FLOW ALOFT WILL PREVAIL FOR FRIDAY AND SATURDAY. KEPT POPS
LIMITED DURING THIS TIME. THE FLOW WILL BACK TO THE SOUTHWEST FOR
SUNDAY AND BEYOND. BROAD-BRUSHED LOW POPS GIVEN ENHANCED MOISTURE
TRANSPORT AND FORCING FOR ASCENT. BASED ON 850-MB TEMPS...TEMPS
WILL GRADUALLY WARM THROUGH THE WEEKEND. SUNDAY APPEARS TO BE THE
WARMEST DAY. TEMPERATURES WILL RETURN TO SEASONAL VALUES EARLY
NEXT WEEK. BRS
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON/EVENING. BRIEF MVFR/IFR CONDITIONS WILL BE POSSIBLE.
ISOLATED SHOWERS/THUNDERSTORMS WILL LINGER OVERNIGHT THROUGH
WEDNESDAY MORNING. BRS
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 059/085 058/083 060/091 062/090 063/096 064/089 063/091
32/T 22/T 11/U 11/U 12/T 22/T 22/T
LVM 049/082 046/082 048/089 051/091 052/093 054/089 053/088
22/T 22/T 11/U 01/U 12/T 22/T 22/T
HDN 058/087 057/085 059/092 061/093 061/097 063/095 062/092
32/T 22/T 11/U 11/U 12/T 22/T 22/T
MLS 060/086 060/084 063/092 064/091 064/098 067/092 064/092
32/T 32/T 11/U 11/U 12/T 22/T 22/T
4BQ 060/085 059/085 062/092 063/092 063/098 065/094 064/091
32/T 32/T 11/U 11/U 12/T 22/T 22/T
BHK 060/084 057/083 061/090 062/091 062/095 065/091 062/089
32/T 33/T 12/T 22/T 12/T 22/T 22/T
SHR 055/086 054/083 057/090 057/090 059/094 060/091 059/087
32/T 22/T 21/U 11/U 12/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 26, 1:38 PM MST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
238 PM MDT TUE JUL 26 2011
MTZ028>042-056>058-063>068-WYZ098-099-272045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
238 PM MDT TUE JUL 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 26, 3:50 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
450 PM MDT TUE JUL 26 2011
MTZ031-032-262330-
CUSTER MT-NORTHERN ROSEBUD MT-
450 PM MDT TUE JUL 26 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROSEBUD AND
NORTHWESTERN CUSTER COUNTIES UNTIL 530 PM MDT...
AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF HILLSIDE...OR 35 MILES
NORTH OF FORSYTH...MOVING EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...ROCK SPRINGS AND ANGELA.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4685 10592 4659 10601 4663 10676 4685 10671
4685 10611 4687 10608 4687 10593
TIME...MOT...LOC 2249Z 268DEG 34KT 4677 10657Special weather statement, Jul 26, 3:56 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
456 PM MDT TUE JUL 26 2011
MTZ032-036-270000-
CUSTER MT-POWDER RIVER MT-
456 PM MDT TUE JUL 26 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POWDER RIVER AND
SOUTHWESTERN CUSTER COUNTIES UNTIL 600 PM MDT...
AT 452 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 9 MILES
EAST OF ASHLAND...OR 32 MILES SOUTHEAST OF COLSTRIP...MOVING
NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
STACEY AROUND 510 PM MDT.
VOLBORG AND COALWOOD AROUND 540 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4576 10533 4550 10610 4562 10624 4572 10623
4603 10563
TIME...MOT...LOC 2256Z 235DEG 28KT 4562 10605Lightning, Park
- When
- July 26, 4:30 PM MST
- Where
- Park County, Chico
- Injuries
- 3 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.320, -110.720
Scattered thunderstorms moved across southern Park County during the late afternoon hours of Tuesday July 26. A woman leading a horseback ride in a wooded area at about 530pm in the Chico area was struck by lightning. A man performed CPR on the victim before she was flown to Livingston Memorial Hospital then to Billings Clinic. Another woman was treated at the scene for burns while a 6-year-old girl was treated for minor injuries at the hospital. Two horses were killed in the incident. Lightning strikes were fairly isolated in the region at the time.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Massachusetts, July 26, 20111 death · 58 kt wind · 5 events
- Hail and Damaging Winds in Massachusetts, July 26, 20112 injured · $1.9 million · 3 in hail · 26 events
- Flash Flooding and Damaging Wind in Utah, July 26 to 27, 2011$425,000 · 51 kt wind · 6 events
- Wildfire in Texas, July 26 to 31, 2011$250,000 · 1 event
- Hail and Damaging Winds in Connecticut, July 26, 2011$134,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in New York, July 26, 2011$76,000 · 1.25 in hail · 8 events
- Tornadoes and Hail in New York, July 26, 2011$30,000 · EF0 · 15 events
- Wildfire in Texas, July 26 to 27, 2011$50,000 · 2 events
- Flash Flood in Arizona, July 26, 2011$50,000 · 1 event
- Tornadoes and Flash Flooding in South Dakota, July 26 to 27, 2011EF0 · 26 events
- Excessive Heat in Kansas, July 26 to 31, 201123 events
- Damaging Winds in Connecticut, July 26, 2011$20,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335263.